Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 23, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 2, 2018, 10:39 PM CDT for 6 counties in Missouri. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2018, 10:39 PM CDT (03:39 UTC)
- Expired
- May 2, 2018, 11:45 PM CDT
- In force
- 66 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Carroll County, MO, Chariton County, MO, Henry County, MO, Johnson County, MO, Pettis County, MO, Saline County, MO
The radar
The Pleasant Hill radar (KEAX), 71 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 5:27 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1170 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.6
The text
As transmitted.
418
WUUS53 KEAX 030339
SVREAX
MOC033-041-083-101-159-195-030445-
/O.NEW.KEAX.SV.W.0023.180503T0339Z-180503T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1039 PM CDT WED MAY 2 2018
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Central Chariton County in north central Missouri...
Eastern Henry County in west central Missouri...
Pettis County in central Missouri...
Southeastern Carroll County in north central Missouri...
Saline County in central Missouri...
Southeastern Johnson County in west central Missouri...
* Until 1145 PM CDT.
* At 1039 PM CDT, severe thunderstorms were located along a line
extending from Carrollton to near Sweet Springs to near Whiteman
Afb to near Leeton to near Clinton to near Deepwater, moving east
at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Sedalia, Marshall, Clinton, Carrollton, Windsor, Knob Noster,
Slater, Sweet Springs, Whiteman Air Force Base, La Monte,
Brunswick, Smithton, Leeton, Green Ridge, Keytesville, Calhoun,
Deepwater, Bosworth, Malta Bend and Blackburn.
This includes Interstate 70 in Missouri between mile markers 63 and
85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 100 AM CDT for central, north
central and west central Missouri.
LAT...LON 3821 9392 3838 9380 3852 9385 3893 9350
3944 9348 3961 9288 3917 9290 3897 9305
3853 9307 3851 9352 3821 9353
TIME...MOT...LOC 0339Z 253DEG 29KT 3938 9347 3902 9345 3873 9365 3855
9376 3840 9371 3824 9384
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
CDB2 follow-up statements
550
WWUS53 KEAX 030430
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1130 PM CDT WED MAY 2 2018
MOC041-083-195-030440-
/O.CAN.KEAX.SV.W.0023.000000T0000Z-180503T0445Z/
Chariton MO-Henry MO-Saline MO-
1130 PM CDT WED MAY 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHARITON...
SOUTHEASTERN HENRY AND CENTRAL SALINE COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 100 AM CDT for central
Missouri.
LAT...LON 3856 9351 3893 9306 3853 9307 3854 9328
3851 9351
TIME...MOT...LOC 0430Z 253DEG 29KT 3944 9291 3908 9289 3879 9310 3861
9321 3846 9316 3830 9330
$$
MOC159-030445-
/O.CON.KEAX.SV.W.0023.000000T0000Z-180503T0445Z/
Pettis MO-
1130 PM CDT WED MAY 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR SOUTHEASTERN PETTIS COUNTY...
At 1130 PM CDT, severe thunderstorms were located along a line
extending from Keytesville to 9 miles northwest of New Franklin to 7
miles north of Smithton to 6 miles south of Sedalia to near Cole Camp
to near Warsaw, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Sedalia, Windsor, Smithton, Green Ridge and Sedalia Memorial Arpt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 100 AM CDT for central
Missouri.
LAT...LON 3856 9351 3893 9306 3853 9307 3854 9328
3851 9351
TIME...MOT...LOC 0430Z 253DEG 29KT 3944 9291 3908 9289 3879 9310 3861
9321 3846 9316 3830 9330
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
CDB590
WWUS53 KEAX 030444
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1144 PM CDT WED MAY 2 2018
MOC159-030454-
/O.EXP.KEAX.SV.W.0023.000000T0000Z-180503T0445Z/
Pettis MO-
1144 PM CDT WED MAY 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PETTIS COUNTY
WILL EXPIRE AT 1145 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 100 AM CDT for central
Missouri.
LAT...LON 3856 9351 3893 9306 3853 9307 3854 9328
3851 9351
TIME...MOT...LOC 0444Z 253DEG 29KT 3947 9278 3911 9276 3882 9297 3864
9308 3849 9303 3833 9317
$$
CDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:39 PM CDT, 4 hours earlier.
Area forecast discussion, May 2, 6:39 PM CDT, 4 hours before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
639 PM CDT Wed May 2 2018
.Mesoscale Discussion...
Issued at 638 PM CDT WED MAY 2 2018
Tornado Watch 65 has been issued for the entire CWA and will
remain in effect until 1 AM. Regional radars showing two areas of
convection this evening, with the first across far northwest
Missouri right along the main cold front, with more organized
convection located upstream across north-central Kansas and
rapidly advancing east. As the Kansas activity moves in this evening,
strong damaging winds will be the primary threat due to a fair
amount of dry air aloft, however 0-3km bulk shear vector
orientation will take on a more orthogonal component this evening
which may allow for isolated spin-up tornadoes along the leading
flank as it moves into our area. The threat for strong damaging
winds will be maintained across all of north-central and central
Missouri later this evening as downdraft CAPE is pegged at almost
1200 J/kg per latest SPC meso page estimates. Available
instability will likely wane a tad this evening with loss of
daytime heating, however steep mid-level lapse rates associated
with an arriving EML plume will keep the atmosphere moderately
unstable until main complex moves through the region. After the
main severe threat moves east, models indicate the low-level jet
will increase overnight which may lead to a developing hydro
concern if it interacts with any lingering outflow boundaries.
&&
.Discussion...
Issued at 312 PM CDT WED MAY 2 2018
Continuing to watch storms develop along a southwest-to-northeast
oriented stationary boundary across KS, which will be the focus
for severe weather in our area within the next few hours. A
shortwave trough has been lifting northeast along the front,
enhancing lift, and helping to fuel convective initiation where
weak capping has prevented the boundary itself from firing. Storms
will continue to both develop and move northeastward through the
afternoon and evening, reaching northeast KS and northwest MO as
early as 5PM and areas further south through 8PM. A few isolated
echoes have developed a bit ahead of the trough in northwest MO
and southern IA, but may not fully root in the boundary layer due
to stronger capping, and less favorable low- and mid-level lapse
rates should prevent the rapid updraft intensification seen
farther to the southwest.
As these storms and the shortwave trough arrive this evening,
cooling from the trough should steepen lapse rates and increase
instability, and although some weak capping may linger especially
south of I-70, the lift from the shortwave trough and the robust
nature of the convection when it arrives should mitigate its
impacts. Storms have already begun to congeal into a complex, and
this will likely continue as updrafts merge and dry air aloft
promotes cold pool development, making the primary severe weather
threat straight-line winds. However, deep layer shear in the 40-50
kts range may promote embedded supercell structures, leading to a
hail and isolated tornado threat as well. 0-3 km shear vectors
will increase to between 30-35 kts and will also veer to the west
southwest during the evening, becoming favorable for mesovortices
with an east-northeast system propagation.
The complex will sweep through the region by midnight; however,
additional development is possible in its wake early Thursday as
the low- level jet transports moisture and elevated instability
northward. These storms will likely be elevated and their severe
threat limited to mainly hail, but flash flooding will also be a
concern as very efficient rain-makers move over already saturated
ground. Rainfall rates of up to 2" per hour are possible, and
while QPF has been raised, it likely does not capture the high-end
possibilities. A flash flood watch has been issued for portions
of the CWA, but may need to be expanded further north depending on
what falls this evening and where storms develop early Thursday
morning.
These storms may linger into mid-morning, and could leave behind
any number of outflow boundaries to influence storm development on
Thursday. Capping should help to limit development along any pre-
existing outflow boundaries during the afternoon, but they could
still be an influence during the evening when the main upper
trough moves into the region. The nearly stationary boundary will
begin to push southeast as a cold front when the upper trough
arrives, fueling another round of convection that will move
southeast through the CWA during the late afternoon and evening.
All severe hazards are possible with favorable deep layer shear
and plenty of instability, but the undercutting of cold air behind
the front may somewhat limit the tornado potential. However, any
storms that develop ahead of the front or ride along some sort of
existing outflow could have an enhanced tornado potential. Flash
flooding will again be a concern during this final round of
convection Thursday afternoon and evening, especially in areas
where flooding occurs early in the morning.
Once the system moves out Thursday evening, quieter conditions are
expected for the weekend.
&&
.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 631 PM CDT WED MAY 2 2018
The main impacts will occur in the first 6 hours as a line of
strong to severe storms will push through the region. The front
edge of the line is expected to move in within the first hour or
two of the forecast period. Strong gusty winds are possible with
this line and a gust of 40kts has been added to the TAF, but could
be adjusted higher or lower as we get more observations upstream.
This line should only last about 2 hours for the really heavy
rain, decreased visibility to IFR, and winds greater than 35kts.
As this line pushes east an area of moderate rain will continue
for another 2-3 hours with some isolated lighting possible as
well. There could be a 1-2 hour period where winds will shift
directly from the east on the backside of this colder air. Winds
will start to pick up after sunrise and increase as the area warms
up in the afternoon. Another round of thunderstorms is possible
again in the afternoon as a cold front moves through. The timing
is still uncertain but anytime after 19-20z storms will start to
develop.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Thursday evening for KSZ025-057-060-
102>105.
MO...Flash Flood Watch through Thursday evening for MOZ020>022-
028>030-037-038-043-044-053-054.
&&
Mesoscale...32
Discussion...Laflin
Aviation...BarhamHazardous weather outlook, May 2, 7:35 AM CDT, 15 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 735 AM CDT Wed May 2 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-031245- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 735 AM CDT Wed May 2 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe weather is expected this evening across the entire outlook area. Damaging winds, large hail, and a few tornadoes are all possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Severe weather is possible throughout the day on Thursday. Large hail is possible during the morning hours, and all severe weather hazards including damaging winds, large hail and a few tornadoes are possible in the late afternoon and evening. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, May 2, 9:29 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
929 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND DMG GRANDVIEW 38.89N 94.53W
05/02/2018 JACKSON MO TRAINED SPOTTER
SIGNS DOWN AND TREE DAMAGE AT THE MCDONALDS NEAR HARRY S
TRUMAN ROAD
&&
LAFLINLocal storm report, May 2, 9:31 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
931 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM TSTM WND GST 3 N GRANDVIEW 38.93N 94.53W
05/02/2018 E0 MPH JACKSON MO TRAINED SPOTTER
60-70 MPH WINDS AT THE GRANDVIEW TRIANGLE
&&
CGITROLocal storm report, May 2, 9:38 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
938 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND DMG 5 W GRANDVIEW 38.89N 94.63W
05/02/2018 JOHNSON KS EMERGENCY MNGR
POWER POLES SNAPPED 133RD AND MISSION IN LEAWOOD
&&
LAFLINLocal storm report, May 2, 9:44 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
944 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM TSTM WND GST PLEASANT HILL 38.79N 94.27W
05/02/2018 E70 MPH CASS MO NWS EMPLOYEE
ESTIMATED 60 TO 70
&&
LAFLINLocal storm report, May 2, 10:31 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1031 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND DMG 5 S OVERLAND PARK 38.91N 94.67W
05/02/2018 JOHNSON KS EMERGENCY MNGR
DELAYED REPORT. POWER LINES DOWN AT METCALF AND 135TH.
NEARBY MULTIPLE TREES 8 INCHES IN DIAMETER ALSO DOWN.
TIME MATCHED TO RADAR.
&&
JWELSHLocal storm report, May 2, 10:35 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1035 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM TSTM WND DMG RAYTOWN 39.01N 94.47W
05/02/2018 JACKSON MO PUBLIC
DELAYED REPORT. 8 INCH TREE DOWN ON VEHICLE. TIME MATCHED
TO RADAR.
&&
JWELSHThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:03 PM CDT | Tornado Warning | EAX | Atchison, Holt | 16 min |
| May 2, 7:27 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Atchison, Buchanan, Holt, Nodaway, Platte | 48 min |
| May 2, 7:30 PM CDT | Tornado Warning | EAX | Atchison, Nodaway | 15 min |
| May 2, 8:04 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan, Clinton, DeKalb, Gentry, Nodaway and 2 more | 41 min |
| May 2, 9:06 PM CDT | Tornado Warning | EAX | Bates, Cass | 24 min |
| May 2, 9:09 PM CDT | Tornado Warning | EAX | Cass, Jackson | 36 min |
| May 2, 9:22 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry, Jackson, Johnson, Lafayette | 38 min |
| May 2, 9:28 PM CDT | Tornado Warning | EAX | Jackson, Lafayette | 32 min |
| May 2, 9:44 PM CDT | Tornado Warning | EAX | Carroll, Cass, Jackson, Johnson, Lafayette, Ray | 46 min |
| May 2, 9:49 PM CDT | Tornado Warning | EAX | Bates, Cass, Henry, Johnson | 41 min |
| May 2, 9:57 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Carroll, Cass, Henry, Johnson, Lafayette and 1 more | 63 min |
| May 2, 10:22 PM CDT | Tornado Warning | EAX | Johnson, Lafayette, Pettis, Saline | 23 min |
| May 2, 10:47 PM CDT | Severe Thunderstorm Warning | EAX | Macon, Randolph | 28 min |
| May 2, 11:07 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Putnam, Schuyler, Sullivan | 28 min |
| May 3, 4:09 PM CDT | Special Weather Statement | EAX | Atchison | 21 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.